A task force convened by the American Society of Bone and Mineral Research has concluded that there is a connection between atypical femur fractures and biphosphonates, which included Fosamax, Boniva, Reclast, and Actonel among others. Of the 310 cases of atypical femur fractures studied, 94% of patient had taken one of these drugs, and most for more than 5 years. More than 25% of people who experienced an atypical femur fracture in one leg had one in the other leg as well.
The task force suggests additional product labeling, better identification and tracking of patients that experience the unusual breaks, and more research to determine why these drugs are causing these kinds of fractures. The FDA had said it was waiting on the report from this task force before issuing their recommendations.
The head of the task force, Elizabeth Shane of Columbia University, said in a statement, “we are concerned there may be a relationship between these fractures and long term biphosphonate use, and, although the risk is low we want to make sure people know about the warning signs.”
If you have taken Fosamax, Boniva, Reclast, or Actonel and have broken your femur, contact Rheingold, Giuffra, Ruffo & Plotkin LLP to speak with an experienced drug liability attorney.